Virginia, 2015

Damaging Winds in Virginia, June 20, 2015

June 20, 2015 · NWS RNK · 12 events in 6 counties and zones

A few severe thunderstorms developed during the afternoon and evening as the outer bands of the remnants of Tropical Depression Bill made their way across the Piedmont, encountering strong surface heating. By afternoon, CAPE (Convective Available Potential Energy) values east of the Blue Ridge had risen to over 3000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms developed during the afternoon and evening as the outer bands of the remnants of Tropical Depression Bill made their way across the Piedmont, encountering strong surface heating. By afternoon, CAPE (Convective Available Potential Energy) values east of the Blue Ridge had risen to over 3000 J/Kg. As the center of low pressure entered West Virginia from Ohio, wind shear was also observed increasing across the region. The increase of deep moisture with the arrival of the tropical air mass pushed precipitable water values in excess of 1.5 inches across the forecast area, allowing for increased precipitation loading in the stronger cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 2:48 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 20, 2:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SAT JUN 20 2015

.SYNOPSIS...
THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS EASTWARD
THROUGH WEST VIRGINIA AND PENNSYLVANIA TONIGHT INTO TOMORROW. THIS
SYSTEM WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
STORMS TO THE AREA THIS EVENING AND OVERNIGHT. FOR NEXT WEEK...THE
AREA WILL BE IN A WEATHER PATTERN THAT WILL ALLOW FOR MULTIPLE
SYSTEMS TO PROGRESS SOUTHEAST INTO THE AREA FROM THE GREAT LAKES
REGION...EACH ONE WITH THE POTENTIAL FOR ADDITIONAL SHOWERS AND
STORMS...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF THE AREA.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...

THE CENTER OF THE REMNANTS OF TD BILL WAS ALONG THE OHIO RIVER ABOUT
READY TO CROSS INTO WEST VIRGINIA. ISOLATED TO SCATTERED SHOWERS AND
STORMS HAVE BOTH MOVED INTO THE REGION THIS AFTERNOON IN ASSOCIATION
WITH WHAT COULD BE VIEWED AS THE LEADING OLD FEEDER BAND INTO
BILL...AND OTHER SHOWERS AND STORMS HAVE DEVELOPED IN THE MOIST AND
UNSTABLE AIR ON THE SOUTHEAST SIDE OF THE SYSTEM. COVERAGE IS
EXPECTED TO INCREASE FROM WEST TO EAST AS THE EVENING PROGRESSES AS
THE CENTER OF THE SYSTEM PROGRESSES FROM NORTHWEST OF THE
REGION...TO NORTH OF THE REGION BY LATE THIS EVENING.

A SEVERE THUNDERSTORMS WATCH HAS RECENTLY BEEN POSTED FOR ROUGHLY
THE EASTERN HALF OF THE AREA THROUGH 1100 PM EDT. STRONG SHEAR IN
ASSOCIATION WITH WINDS AROUND THE REMNANTS OF BILL AND CAPE VALUES
APPROACHING 3000 J/KG ARE HAVE SET THE STAGE FOR SEVERE WEATHER
POTENTIAL. THE GREATEST THREAT WILL BE DAMAGING STRAIGHT LINE WIND
AND LARGE HAIL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED
OUT...ESPECIALLY ACROSS THE EASTERN SECTIONS OF THE WATCH AREA.

A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST WEST VIRGINIA AND
NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA. PARTS OF THIS AREA HAVE
RECEIVED HEAVY RAIN IN RECENT DAYS...AND ON AVERAGE AN ADDITIONAL
INCH OR SO OF PRECIPITATION IS EXPECTED...WITH LOCALLY HEAVIER
AMOUNTS UNDER TRAINING STORMS...TO FALL ACROSS THIS REGION FROM THE
LATE AFTERNOON THROUGH TONIGHT.

LATE TONIGHT...THE AREA WILL BE ON THE BACK SIDE OF THE SYSTEM...BUT
MODERATELY STRONG 850 MB NORTHWEST WINDS WILL HELP MAINTAIN UPSLOPE
CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND ISOLATED STORMS
ACROSS MAINLY THE FLASH FLOOD WATCH AREA. LOW TEMPERATURES WILL
REMAIN ON THE MILD SIDE...ABOUT 10 DEGREES ABOVE NORMAL...WITH UPPER
60S ACROSS THE MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.

ON SUNDAY...DRIER AIR WILL WORK ITS WAY INTO THE REGION AND HELP TO
ERODE THE EARLY MORNING CLOUD COVER BY THE LATE MORNING.
HOWEVER...EXPECT A RETURN OF INCREASING CLOUD COVER AND ISOLATED TO
SCATTERED SHOWERS ACROSS THE WESTERN PARTS OF THE REGION. A FRONTAL
BOUNDARY WILL APPROACH FROM THE NORTHWEST A BE THE TRIGGER FOR THIS
ADDITIONAL CONVECTIVE ACTIVITY. HIGH TEMPERATURES WILL BE ABOUT 10
DEGREE ABOVE NORMAL WITH MID TO UPPER 80S ACROSS THE MOUNTAINS AND
LOWER 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...

SURFACE FRONT PUSHES SOUTH INTO THE OHIO VALLEY AND MID ATLANTIC
REGION ON SUNDAY NIGHT...BUT MIGHT STALL BEFORE PASSING ALL THE WAY
THROUGH THE FORECAST AREA. BY TUESDAY 850 TEMPERATURES PEAK AROUND
+20 TO +24 ON TUESDAY...BUT THE HOT AIR MASS WILL ALSO HAVE A STRONG
CAP WITH 700 MB TEMPERATURES CLOSE TO +12. WITH SURFACE DEW POINTS
ABOVE 70 AND MUCAPES APPROACHING 3000 J/KG ANY STORMS THAT DO FIRE
MAY BE STRONG TO SEVERE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...

ANOTHER FRONT APPROACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY BUT
STILL WITH LIMITED PROGRESS SOUTH THROUGH THE MID ATLANTIC REGION.

PATTERN EVOLVES ON THURSDAY AND FRIDAY FROM ZONAL AT 500 MB TO A
MORE AMPLIFIED RIDGE OVER THE WESTERN UNITED STATES AND TROF IN THE
EAST. ECMWF HAS SOME SHORT WAVES AND LIFT COMING THROUGH THE
NORTHERN JET STREAM INTO THE FORECAST AREA ON THURSDAY AND FRIDAY.
A DECENT COLD FRONT FRONT WILL COME THROUGH THE AREA ON THURSDAY AND
FRIDAY...FOLLOWED BY A COOLER AIR MASS AND EASTERLY LOW LEVEL FLOW
ON SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

THIS AFTERNOON THROUGH TONIGHT THE REMNANTS OF TD BILL WILL
PROGRESS EASTWARD THROUGH THE OHIO VALLEY. SCATTERED SHOWERS AND
STORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND
EVENING IN ASSOCIATION WITH THIS SYSTEM. MOST OF THE ACTIVITY WILL
BE CONFINED TO BANDS OF ACTIVITY...ALTHOUGH ISOLATED DEVELOPMENT
OUTSIDE OF THESE BANDS IS ALSO EXPECTED. OUTSIDE OF THE
CONVECTION...VFR CONDITIONS ARE EXPECTED. WITHIN THE
CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS ARE ANTICIPATED. WIND
SPEEDS WILL CONTINUE TO INCREASE ACROSS THE AREA AND SLOWLY VEER
SW WITH SURFACE GUSTS OF 20-25 KTS EXPECTED.

OVERNIGHT...THE AXIS OF THE TD BILL REMNANTS WILL SHIFT EAST OF
THE REGION. THIS WILL CONTINUE THE VEER OF THE LOW LEVEL WINDS TO
W-NW BUT CONTINUING TO BE GUSTY. A WINTER-LIKE PATTERN WILL
DEVELOP WITH LOW LEVEL MOISTURE WITHIN AN UPSLOPE PATTERN YIELDING
PLENTY OF MVFR CLOUD COVER ACROSS THE MOUNTAINS WITH POCKETS OF
IFR ALSO EXPECTED. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL ALSO CONTINUE TO BE POSSIBLE IN THE PREFERRED UPSLOPE AREAS
OF SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA.

DRIER AIR WILL WORK ITS WAY INTO THE REGION LATE TONIGHT INTO THE
DAY SUNDAY...FROM THE MID LEVELS AND DOWN. LOW CLOUDS WILL ERODE
AROUND 15Z/11AM SUNDAY AND WINDS WILL CONTINUE TO BE GUSTY...BUT
NOT QUITE AS STRONG AS THIS AFTERNOON AND OVERNIGHT.

AVIATION EXTENDED DISCUSSION...

A COLD FRONT WILL APPROACH AND ENTER THE REGION LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS TO MAINLY WESTERN PARTS OF THE REGION...ALONG
WITHPOCKETS OF BRIEF MVFR CONDITIONS.

THE REGION WILL REMAIN IN AN UNSETTLED WEATHER PATTERN THROUGH
THURSDAY. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED...AGAIN PRIMARILY IN THE WEST...THANKS TO ADDITION
NORTHWEST FLOW DISTURBANCES...OR ADDITIONAL FRONTAL BOUNDARIES
THAT APPROACH OR MOVE INTO THE AREA.

&&

.HYDROLOGY...
THE REMNANT LOW OF ONCE TROPICAL STORM BILL WILL PASS JUST NORTH
OF THE AREA TONIGHT. DEEP TROPICAL MOISTURE ASSOCIATED WITH THIS
SYSTEM WILL COMBINE WITH A RESIDUAL FRONT ACROSS THE AREA TO
POSSIBLY PRODUCE MORE WIDESPREAD SHOWERS AND STORMS THIS
EVENING...AND MORE IN THE WAY OF STEADIER HEAVIER RAINFALL
SATURDAY NIGHT OVER THE MOUNTAINS. AN ADDITIONAL 1 TO 1.5 INCHES
OF RAIN IS EXPECTED WITH LOCALLY HIGHER TOTALS WHERE HEAVIER RATES
WITH EMBEDDED CONVECTION OCCURS. THIS LOOKS MOST LIKELY TO OCCUR
OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS THE VIRGINIA
HIGHLANDS AT THIS POINT. ALTHOUGH RAINFALL HAS BEEN RATHER SPOTTY
IN THE LAST FEW DAYS...SOME LOCATIONS HAVE RECEIVED AS MUCH AS 3
INCHES MAKING THOSE AREAS MORE PRONE TO FLOODING. THUS GIVEN THE
FORECAST RAINFALL AND POTENTIAL FOR MUCH MORE WIDESPREAD MODERATE
TO HEAVY RAIN THAN SEEN OF LATE...A FLASH FLOOD WATCH CONTINUES FOR
MANY OF THE MOUNTAIN COUNTIES IN VIRGINIA...AND WEST VIRGINIA INTO
THE EARLY MORNING HOURS OF SUNDAY FOR AT LEAST LOCALIZED FLOODING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ007-009>014-
     018>020-022>024.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ042>044-507-
     508.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...DS
Hazardous weather outlook, Jun 20, 11:39 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SAT JUN 20 2015

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-211645-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
1239 PM EDT SAT JUN 20 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE HEAVY RAINFALL POTENTIAL...A FEW OF THE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

BY LATE SUNDAY...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING...WITH DAMAGING WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH FRIDAY...BUT WILL BE MOST NUMEROUS WEDNESDAY THROUGH
FRIDAY MAINLY DURING THE AFTERNOONS AND EVENINGS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AGAIN BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ015>017-211645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-
1239 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. LOCALLY VERY HEAVY TROPICAL RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ032>035-043>047-058-059-211645-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1239 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE.
LOCALLY VERY HEAVY TROPICAL RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SK

In the hours before

Special weather statement, Jun 20, 1:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT SAT JUN 20 2015

NCZ001-VAZ007-009-010-012-015-202000-
ASHE-TAZEWELL-WYTHE-SMYTH-BLAND-GRAYSON-
256 PM EDT SAT JUN 20 2015

...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN ASHE...WESTERN GRAYSON...TAZEWELL...SMYTH...WEST
CENTRAL WYTHE AND SOUTHWESTERN BLAND COUNTIES...

AT 255 PM EDT...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM JEWELL RIDGE TO NEAR ABINGDON TO 8 MILES
WEST OF MOUNTAIN CITY...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE SHOWER AND STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...
RICHLANDS...
TAZEWELL...
SALTVILLE...
AND CHILHOWIE.

LAT...LON 3715 8189 3720 8176 3724 8174 3720 8168
      3721 8156 3726 8150 3727 8142 3732 8139
      3675 8128 3649 8138 3647 8169 3657 8169
      3664 8161 3664 8162 3679 8170 3693 8183
      3696 8178 3705 8183 3711 8189
TIME...MOT...LOC 1855Z 254DEG 33KT 3718 8183 3665 8193 3648 8196

SK
Special weather statement, Jun 20, 2:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT JUN 20 2015

WVZ507-508-201930-
EASTERN GREENBRIER-WESTERN GREENBRIER-
308 PM EDT SAT JUN 20 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL GREENBRIER COUNTY...

AT 307 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
WILLIAMSBURG...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
RENICK...
AND NEOLA.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3811 8036 3805 8026 3804 8016 3806 8011
      3806 8002 3805 7997 3769 8046 3783 8074
      3820 8036
TIME...MOT...LOC 1907Z 225DEG 38KT 3791 8050

CF
Special weather statement, Jun 20, 2:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SAT JUN 20 2015

VAZ019-020-023-202000-
ALLEGHANY-BATH-BOTETOURT-
319 PM EDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BATH...NORTH CENTRAL BOTETOURT AND NORTHEASTERN
ALLEGHANY COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS OVER SELMA...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
IRON GATE...
NIMROD HALL...
LONGDALE FURNACE...
AND GLEN WILTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3794 7960 3768 7981 3778 7995 3803 7978
TIME...MOT...LOC 1919Z 213DEG 17KT 3779 7985

CF
Special weather statement, Jun 20, 3:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SAT JUN 20 2015

NCZ001-002-018-019-VAZ007-009-010-012-015-016-202100-
WILKES-WATAUGA-ASHE-ALLEGHANY-TAZEWELL-WYTHE-SMYTH-BLAND-GRAYSON-
CARROLL-
401 PM EDT SAT JUN 20 2015

...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
ASHE...WILKES...WATAUGA...ALLEGHANY...GRAYSON...TAZEWELL...SMYTH...
WYTHE...WEST CENTRAL CARROLL AND BLAND COUNTIES...

AT 400 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TAZEWELL TO HUNGRY MOTHER STATE PARK TO CLIFTON
TO SUGAR GROVE...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOONE...
WYTHEVILLE...
BLAND...
MARION...
AND RICHLANDS.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3630 8191 3636 8180 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8168 3663 8160
      3679 8170 3692 8183 3696 8178 3715 8189
      3723 8174 3720 8168 3722 8154 3718 8092
      3629 8097 3603 8108 3603 8123 3619 8188
TIME...MOT...LOC 2000Z 284DEG 32KT 3715 8149 3689 8151 3645 8158 3626
8176

KK
Special weather statement, Jun 20, 3:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUN 20 2015

VAZ043-044-202115-
HENRY-PITTSYLVANIA-
410 PM EDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN PITTSYLVANIA...NORTHWESTERN CITY OF DANVILLE AND EAST
CENTRAL HENRY COUNTIES THROUGH 515 PM EDT...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS OVER SANDY RIVER...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHATHAM...
BLAIRS...
CALLANDS...
AND AXTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3658 7970 3676 7973 3700 7921 3670 7918
      3663 7920
TIME...MOT...LOC 2009Z 260DEG 20KT 3669 7963

KK
Special weather statement, Jun 20, 3:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT JUN 20 2015

VAZ035-047-202115-
BUCKINGHAM-AMHERST-
413 PM EDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN AMHERST AND NORTHWESTERN BUCKINGHAM COUNTIES...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS OVER AMHERST...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BENT CREEK...
NEW GLASGOW...
AND CENTENARY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3760 7844 3752 7878 3755 7882 3750 7891
      3750 7895 3748 7894 3745 7908 3762 7912
      3767 7897 3755 7890 3755 7888 3760 7881
      3763 7882 3764 7872 3770 7869 3768 7864
      3771 7865 3776 7861 3776 7850
TIME...MOT...LOC 2013Z 245DEG 16KT 3756 7900

KK

The radar

The Roanoke radar (KFCX), 128 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
June 20, 3:15 PM EST
Where
Bath County, 2.63 mi NE of Shakerag
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.102, -79.773

A tree was blown down on Route 220 near Muddy Run Road.

Thunderstorm Wind, Bath

When
June 20, 3:20 PM EST
Where
Bath County, 4.19 mi NW of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.220, -79.708

A tree was blown down on Route 220.

Thunderstorm Wind, Campbell

When
June 20, 3:40 PM EST
Where
Campbell County, 2.43 mi SSW of Gladys to 1.64 mi S of Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.136, -79.091

A tree was blown down on Gladys Road and two trees were blown down on Long Island Road.

Thunderstorm Wind, Buckingham

When
June 20, 4:30 PM EST
Where
Buckingham County, 0.16 mi SW of Mt Vinco
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.598, -78.602

Multiple trees were blown down near Pattie Road and the Howardsville Turnpike.

Thunderstorm Wind, Pittsylvania

When
June 20, 4:55 PM EST to 5:00 PM EST
Where
Pittsylvania County, 0.77 mi NNW of Gretna to 0.17 mi SE of Gretna
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.960, -79.376

Multiple trees were blown down across the community of Gretna, including one on Route 29 and another along Route 40.

Thunderstorm Wind, Pittsylvania

When
June 20, 5:10 PM EST
Where
Pittsylvania County, 2.56 mi E of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
36.818, -79.354

A tree was blown down on Route 57.

Thunderstorm Wind, Halifax

When
June 20, 5:27 PM EST
Where
Halifax County, 0.49 mi NNE of Nathalie to 0.28 mi NE of Nathalie
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.937, -78.947

Multiple trees were blown down in the community of Nathalie.

Thunderstorm Wind, Halifax

When
June 20, 5:27 PM EST
Where
Halifax County, 2.85 mi NNE of Clover to 0.19 mi SSW of Clover
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.870, -78.716

Multiple trees were blown down both on Black Walnut Road and Moseley Ferry Road.

Thunderstorm Wind, Charlotte

When
June 20, 5:45 PM EST
Where
Charlotte County, 0.86 mi WNW of Charlotte Court Hous to 0.25 mi SSE of Charlotte Court Hous
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
37.056, -78.644

Multiple trees were blown down throughout the community of Charlotte Court House.

Thunderstorm Wind, Buckingham

When
June 20, 6:14 PM EST
Where
Buckingham County, 2.23 mi W of Alcoma to 1.54 mi W of Alcoma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.567, -78.611

One tree was blown down on Route 56 and another along Route 602.

Thunderstorm Wind, Buckingham

When
June 20, 6:17 PM EST
Where
Buckingham County, 2.33 mi N of Glenmore to 2.01 mi N of Glenmore
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.703, -78.606

Multiple trees were blown down in the Glenmore area.

Thunderstorm Wind, Buckingham

When
June 20, 6:20 PM EST
Where
Buckingham County, 1.75 mi NE of Enonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.519, -78.499

A tree was blown down in Sprouses Corner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576503, 576504, 576506, 576505, 576508, 576509, 576513, 576514, 576507, 576510, 576511, 576512.